Iowa, 2019

Winter Storm in Iowa, January 11 to 12, 2019

January 11 to 12, 2019 · NWS DMX · 17 events in 17 counties and zones

A broad upper level low and surface low reflection made their way off the Rockies and into the central and southern Plains. The upper level and surface features generally slide eastward across southern and central Missouri on the 12th of January, leaving Iowa in the wrap around and deformation regions of the low.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A broad upper level low and surface low reflection made their way off the Rockies and into the central and southern Plains. The upper level and surface features generally slide eastward across southern and central Missouri on the 12th of January, leaving Iowa in the wrap around and deformation regions of the low. Temperatures were generally of little issue with surface and above surface temperatures below freezing, resulting in snow from onset to finish of the event. Initially, indications were for the event to primarily be sub-warning criteria (6 inches in 12 hours, or 8 inches in 24 hours), but out performed initial forecasts to the tune of 10 to 14 inches in select areas and widespread 6 to 8 inches or more across the southern 3 tiers of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 11, 5:50 PM CST, 10 minutes earlier.

Area forecast discussion, Jan 11, 5:50 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
550 PM CST Fri Jan 11 2019

.SHORT TERM.../Tonight through Saturday/
Issued at 312 PM CST Fri Jan 11 2019

All attention turned to snow/wintry precip potential slated to
primarily impact north-central to southern Iowa.

System Overview...
20z GOES-R clearly picking up on an upper low covering SE Colorado
into the western Oklahoma panhandle. This broad upper low will
generally propagate eastward, making it to Southern Missouri by
Saturday afternoon, and crossing into Kentucky by 06z Sun. Model
agreement with the track/timing of this system is generally good,
making consensus a fine synoptic track/timing forecast to use.

Zooming into mesoscale, def zone clearly sets up across central
to southern Iowa. Decent 500-300mb q-vector convergence ahead of
this band, with a well-phased clear pocket of low-level moisture
flux convergence. Somewhat of a sharp moisture cut-off on the
northern edge suggests slightly tight gradient, where 15-20 miles
will make a difference in terms of impacts. To put this into some
perspective, the last significant winter weather system that
impacted locations along and south of roughly I-80, bringing 15+
inches of snow to south-central Iowa, had roughly a 8-12 mile
sharp cut-off gradient.

Timing...
Impacts should begin in southern Iowa around 00z tonight, gradually
expanding northward towards I-80 by around 06z tonight lasting
through 00z tomorrow. By 18z, much of the accumulating snow should
be done... just lingering flurries expected to continue. Confidence
fairly high in the timing... most snow will fall overnight tonight,
gradually fading by tomorrow afternoon.

Amounts...
Snow ratios with this system may be a little tricky to pin down.
Moisture/supersaturation levels will be the key as tough right now
to pin down dendrites vs more plates in terms of snow crystal habits.
Feel good with 8-9 in snow ratios early on... gradually increasing
throughout the event.

Confidence is very high that the highest amounts will be in southern
to south-central Iowa. Confidence medium-high as to where the northern
edge will set up. At this time, it appears Highway 30 will be near
the northern edge... Again, a 15 to 20 mile shift will make a difference
in terms of where the more significant impacts are felt.

.LONG TERM.../Saturday night through Friday/
Issued at 312 PM CST Fri Jan 11 2019

Confidence: Medium to High

Temperatures will be the main concern for the immediate days
following tonight/Saturday's storm. By Sunday clouds will linger
over the area but gradually clear off by afternoon. Will maintain
the lower 30s over the south where snow cover is expected to be
highest. By Sunday night, high pressure ridge will settle across
the south. Light winds, clear skies and fresh snowpack should tank
lows. Current raw Euro guidance seems to have a good handle on
potential. Rather than lower to single digits now, will drop
forecast lows about 8 to 10 degrees and make some additional
adjustments going forward. The most likely area affected by the
colder mins will be nearly all areas along and south of Interstate
80. The only item that might keep mins up a bit in the far south
is the lingering H500 trough. This feature may promote some cloud
cover south of Highway 34. Confidence increasing for colder
temperatures none the less. Per previous forecasts, another H500
wave will drop southeast out of the Northern Plains. This will
bring some clouds to the region Monday night along with warm air
advection into Iowa during the same period. Highs Tuesday will be
on the above freezing with an approaching upper level ridge,
building heights and warming H850 temperatures. A westerly push
should help initiate some mixing during the day as well. Despite
the snow cover, highs should warm to the mid to upper 30s. The
departing northern stream system racing east to the Quebec Province
by 12z Wednesday will pull a trailing cold front into the region
Wednesday. This should lower highs from Wednesday into Thursday.
Toward the end of the extended another system is expected to rapidly
push east into the Rockies. The Euro and GFS are now in generally
better agreement with the system digging into the Southern Plains
by the end of the period. Those trends would suggest a generally
dry end to the 7 day though the system may still graze the region
with some light precipitation and a return toward colder temperatures
next weekend.

&&

.AVIATION.../For the 00Z TAFS through 00Z Saturday evening/
Issued at 550 PM CST Fri Jan 11 2019

Confidence is high in snow slowly spreading south to north this
evening with MVFR or less conditions as far north as KFOD/KALO.
Farther south toward KDSM ad KOTM confidence is equally high
that conditions will dip to IFR or LIFR for an extended period,
lasting through much of the valid period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from midnight tonight to 6 PM CST
Saturday for IAZ047>050-057>062.

Winter Weather Advisory until 6 PM CST Saturday for IAZ070>075-
081>086-092>097.

&&

SHORT TERM...Kotenberg
LONG TERM...REV
AVIATION...Small
Hazardous weather outlook, Jan 11, 3:33 PM CST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
333 PM CST Fri Jan 11 2019

IAZ047>050-057>062-070>075-081>086-092>097-122145-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
333 PM CST Fri Jan 11 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Light to Moderate snow accumulations are expected tonight. A Winter
Weather Advisory is in effect for the area tonight. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Light snow or flurries is expected to persist along and south of
Highway 20 on Saturday with some additional minor accumulations.
South of Highway 30 expect additional snowfall accumulations
through the day.

A Winter Weather Advisory is in effect for the area Saturday.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, however snowfall reports
would be appreciated.

IAZ004>007-015>017-023>028-033>039-044>046-122145-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
333 PM CST Fri Jan 11 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Light snow is expected along the Highway 20 corridors tonight
with some minor accumulations. In addition, patchy freezing
drizzle is possible north of Highway 20 overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Light snow or flurries is expected to persist along and south of
Highway 3 on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, however snowfall reports
would be appreciated.

REV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter storm. Local standard time, as filed.

Winter Storm, Taylor

When
January 11, 6:00 PM CST to January 12, 5:00 PM CST
Where
Taylor forecast zone
Reported by
Trained Spotter
Coordinates
40.737, -94.696 (the zone’s center; the record gives no point)

Winter Storm, Ringgold

When
January 11, 6:00 PM CST to January 12, 5:00 PM CST
Where
Ringgold forecast zone
Reported by
Trained Spotter
Coordinates
40.735, -94.244 (the zone’s center; the record gives no point)

Winter Storm, Decatur

When
January 11, 6:00 PM CST to January 12, 5:00 PM CST
Where
Decatur forecast zone
Reported by
Trained Spotter
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

Winter Storm, Adair

When
January 11, 8:00 PM CST to January 12, 5:00 PM CST
Where
Adair forecast zone
Reported by
Trained Spotter
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Winter Storm, Madison

When
January 11, 8:00 PM CST to January 12, 5:00 PM CST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
January 11, 8:00 PM CST to January 12, 5:00 PM CST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Winter Storm, Adams

When
January 11, 8:00 PM CST to January 12, 5:00 PM CST
Where
Adams forecast zone
Reported by
Trained Spotter
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

Winter Storm, Union

When
January 11, 8:00 PM CST to January 12, 5:00 PM CST
Where
Union forecast zone
Reported by
Trained Spotter
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Winter Storm, Clarke

When
January 11, 8:00 PM CST to January 12, 5:00 PM CST
Where
Clarke forecast zone
Reported by
Trained Spotter
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Winter Storm, Marion

When
January 11, 8:00 PM CST to January 12, 6:00 PM CST
Where
Marion forecast zone
Reported by
NWS Storm Survey
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Winter Storm, Mahaska

When
January 11, 8:00 PM CST to January 12, 6:00 PM CST
Where
Mahaska forecast zone
Reported by
Trained Spotter
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Winter Storm, Lucas

When
January 11, 8:00 PM CST to January 12, 6:00 PM CST
Where
Lucas forecast zone
Reported by
Trained Spotter
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Winter Storm, Monroe

When
January 11, 8:00 PM CST to January 12, 6:00 PM CST
Where
Monroe forecast zone
Reported by
Trained Spotter
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

Winter Storm, Wapello

When
January 11, 8:00 PM CST to January 12, 6:00 PM CST
Where
Wapello forecast zone
Reported by
Trained Spotter
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
January 11, 8:00 PM CST to January 12, 6:00 PM CST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
40.740, -93.327 (the zone’s center; the record gives no point)

Winter Storm, Appanoose

When
January 11, 8:00 PM CST to January 12, 8:00 PM CST
Where
Appanoose forecast zone
Reported by
Trained Spotter
Coordinates
40.743, -92.869 (the zone’s center; the record gives no point)

Winter Storm, Davis

When
January 11, 8:00 PM CST to January 12, 8:00 PM CST
Where
Davis forecast zone
Reported by
Trained Spotter
Coordinates
40.748, -92.410 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795387, 795389, 795390, 795376, 795377, 795379, 795382, 795384, 795385, 795392, 795393, 795395, 795396, 795397, 795401, 795402, 795403.